South Dakota, 2013

Damaging Wind in South Dakota, June 20, 2013

June 20, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced strong outflow winds near Philip.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced strong outflow winds near Philip.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 2:37 AM MST, 10 minutes earlier.

Area forecast discussion, Jun 20, 2:37 AM MST, 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
337 AM MDT THU JUN 20 2013

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 335 AM MDT THU JUN 20 2013

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHWESTERN
SD...WITH COLD FRONT STRETCHING SOUTH-SOUTHWESTWARD ACROSS THE
BLACK HILLS INTO EASTERN WY. UPPER LEVEL ANALYSIS HAS LOW OVER THE
PACIFIC NW...WITH SOUTHWESTERLY FLOW AHEAD OF IT ACROSS THE
ROCKIES AND NORTHERN PLAINS. REGIONAL RADARS SHOW A LINE OF STRONG
TO SEVERE STORMS OVER FAR NORTHEASTERN MT INTO WESTERN ND...WITH
OTHER SHOWER AND THUNDERSTORM ACTIVITY FURTHER SOUTH ACROSS
WESTERN SD INTO WESTERN NEB. A COUPLE OF STORMS ACROSS OUR AREA
HAS BEEN ON THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL. TEMPS
ARE VERY WARM AHEAD OF THE FRONT...WITH 70S ACROSS MUCH OF THE SD
PLAINS...60S BEHIND THE FRONT ACROSS NORTHEASTERN WY AND INTO THE
BLACK HILLS. WITH LOW LEVEL JET IN PLACE...WINDS ARE SOUTH TO
SOUTHEAST AND GUSTY ACROSS PORTIONS OF THE SD PLAINS.

COLD FRONT WILL CONTINUE TO TRACK SLOWLY EAST ACROSS THE CWA THIS
MORNING...REACHING CENTRAL SD AROUND 18Z AND THEN STALLING OUT THERE
IN THE AFTERNOON. HIGHS WILL BE IN THE MID 70S TO MID 80S...WARMEST
OVER SOUTHERN AND EASTERN PORTIONS OF THE CWA. GUSTY NORTHWESTERLY
WINDS WILL DEVELOP FOR A FEW HOURS BEHIND THE FRONT THIS MORNING IN
SOME AREAS...ESPECIALLY FROM 2WX TO THE RAP AREA. SHOWERS AND STORMS
AHEAD OF THE FRONT WILL MOVE EAST AND OUT OF THE AREA DURING THE
EARLY MORNING. MUCH DRIER AIR WILL BUILD IN FROM THE WEST BEHIND THE
FRONT. BY THE AFTERNOON...ANY CHANCES FOR SHOWERS ADN STORMS SHOULD
BE LIMITED TO FAR EASTERN PORTIONS OF THE CWA FROM PERKINS COUNTY TO
SOUTH CENTRAL SD. WITH THE FRONT STALLING OVER SOUTH CENTRAL
SD...THERE IS A THREAT FOR A STRONG TO SEVERE STORM OR TWO DURING
THE EARLY TO MID AFTERNOON IN THE WINNER AREA...WITH BETTER CHANCES
FURTHER TO THE EAST.

WINDS WILL TURN EAST TO NORTHEAST TONIGHT...BRINGING INCREASING
LOW LEVEL MOISTURE BACK INTO THE AREA. AS UPPER LOW ROTATES ACROSS
THE NORTHERN ROCKIES...SHORTWAVE ENERGY WILL MOVE ACROSS THE
REGION...ESPECIALLY DURING THE OVERNIGHT. WILL KEEP CHANCES FOR
SHOWERS AND STORMS OVER MOST OF THE AREA...WITH THE BEST CHANCES
OVER NORTHWESTERN PORTIONS OF THE CWA. SOME OF THIS ACTIVITY COULD
LINGER INTO FRIDAY MORNING...ESPECIALLY OVER NORTHERN PORTIONS OF
THE CWA.

ON FRIDAY...LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE AS WINDS
BECOME EAST TO SOUTHEAST IN MOST AREAS. ATMOSPHERE WILL BECOME
VERY UNSTABLE IN THE AFTERNOON...WITH CAPE VALUES OF 1500 TO
3000 J/KG EXPECTED ACROSS MOST OF THE CWA. SHEAR WILL BECOME MORE
FAVORABLE FOR SUPERCELLS AS WELL BY LATE AFTERNOON. THERE IS
UNCERTAINTY WITH REGARD TO TIMING OF STORM DEVELOPMENT...DEPENDING
MOSTLY ON WHEN THE PREVIOUS NIGHT/MORNING CONVECTION EXITS AND HOW
QUICKLY THE NEXT DISTURBANCE ARRIVES. ASSUMING TEMPS WARM AS
EXPECTED...UPPER 70S TO UPPER 80S...CAP WILL ERODE IN THE AFTERNOON
AND EARLY EVENING FROM WEST TO EAST. WITH ALL THESE ELEMENTS IN
PLACE...IT COULD BE A RATHER ACTIVE DAY FOR SEVERE WEATHER. THERE IS
A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE CWA FOR MUCH OF
THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE
THE MAIN THREATS. AN ISOLATED TORNADO THREAT LOOKS MOST FAVORABLE
ACROSS FAR SOUTHWESTERN SD LATE IN THE DAY.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 335 AM MDT THU JUN 20 2013

SHORTWAVE AT BOTTOM OF UPPER LOW WILL EJECT INTO THE DAKOTAS
SATURDAY. LOW PRESSURE WILL DEVELOP AHEAD OF THE SHORTWAVE OVER
EASTERN WY/WESTERN NE/SD. PERSISTENT EASTERLY BOUNDARY LAYER FLOW
AHEAD OF LOW WILL BRING MODERATE/STRONG INSTABILITY AND 0-6KM
SHEAR TO THE CWA...ESPECIALLY IN SD. POTENTIAL ACTIVE SEVERE
WEATHER DAY WITH VERY LARGE HAIL POSSIBLE...AS WELL AS ISOLATED
TORNADOES.

UPPER LEVEL RIDGE REDEVELOPS BEHIND SYSTEM FOR SUNDAY INTO NEXT
WEEK. ALTHOUGH ISOLATED TSRA MAY OCCUR WITH ANY RIDGE RIDERS...MUCH
DRIER AIR AS WELL AS STRONG WARMING ALOFT SHOULD PROHIBIT ANY
ORGANIZED CONVECTION. TEMPERATURES WILL BE QUITE WARM.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING
ISSUED AT 335 AM MDT THU JUN 20 2013

A COLD FRONT WILL SLIP THROUGH THE AREA EARLY THIS MORNING INTO
THE AFTERNOON HOURS. AHEAD OF THE FRONT...GUSTY SOUTHEAST WINDS
ARE EXPECTED. BEHIND THE FRONT...EXPECT A WIND SHIFT TO THE
NORTHWEST ALONG WITH A SHORT PERIOD OF GUSTY NORTHWEST WINDS. TSRA
ARE POSSIBLE AHEAD OF THE FRONT...MAINLY ACROSS SOUTHWEST TO
CENTRAL SD THIS MORNING AND THEN OVER CENTRAL SD THIS AFTERNOON.
ISOLATED TSRA MAY DEVELOP LATER TONIGHT ACROSS THE ENTIRE REGION.
VFR CONDITIONS WILL PREVAIL EXCEPT FOR IFR/LIFR CONDITIONS IN ANY
STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 19, 8:28 PM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT WED JUN 19 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
928 PM MDT WED JUN 19 2013 /1028 PM CDT WED JUN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM TONIGHT...MAINLY OVER
SOUTH DAKOTA. ISOLATED SEVERE WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH THE WEEKEND. THE BEST CHANCES LOOK TO BE ON FRIDAY AND
SATURDAY. AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND GUSTY
WINDS IS POSSIBLE LATE THURSDAY MORNING AND AFTERNOON ACROSS PORTIONS
OF NORTHWEST INTO CENTRAL SOUTH DAKOTA AS A COLD FRONT PASSES
THROUGH. ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS
THE ENTIRE AREA AS A STRONG UPPER LEVEL DISTURBANCE CROSSES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

In the hours before

Special weather statement, Jun 19, 9:24 PM MST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 PM MDT WED JUN 19 2013

SDZ030-074-200500-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-
1024 PM MDT WED JUN 19 2013

...STRONG THUNDERSTORM OVER SOUTHEASTERN CUSTER COUNTY UNTIL 1100 PM
MDT...

AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO GAP...OR 15 MILES
NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN CUSTER COUNTY...BETWEEN BUFFALO GAP
AND RED SHIRT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4353 10338 4358 10333 4371 10318 4362 10298
      4360 10300 4356 10300 4347 10311 4348 10329
TIME...MOT...LOC 0423Z 219DEG 17KT 4354 10320

JC
Special weather statement, Jun 19, 9:50 PM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 PM MDT WED JUN 19 2013

SDZ041-200515-
FALL RIVER SD-
1050 PM MDT WED JUN 19 2013

...STRONG THUNDERSTORM OVER SOUTH CENTRAL FALL RIVER COUNTY...

AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF ARDMORE...OR 22 MILES
SOUTHEAST OF EDGEMONT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OELRICHS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4312 10364 4333 10332 4303 10307 4298 10345
      4299 10349
TIME...MOT...LOC 0449Z 230DEG 25KT 4311 10346

JC
Special weather statement, Jun 19, 10:57 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 PM MDT WED JUN 19 2013

SDZ027-029>032-041>044-073-074-200645-
BENNETT SD-CUSTER CO PLAINS SD-FALL RIVER SD-HAAKON SD-HERMOSA FOOT
HILLS SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN BLACK
HILLS SD-SOUTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-
1157 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER...EASTERN CUSTER...
EASTERN PENNINGTON...SOUTHERN MEADE...WESTERN BENNETT...SOUTHWESTERN
HAAKON...WESTERN JACKSON AND SHANNON COUNTIES UNTIL 1245 AM MDT...

AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
GUSTY THUNDERSTORMS FROM WALL TO CHADRON...MOVING NORTHEAST AT 25
MPH.

WIND GUSTS AROUND 50 MPH ARE EXPECTED WITH THIS STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OWANKA...
  PINNACLES RANGER STATION...
  WICKSVILLE...
  INTERIOR...
  WASTA...
  CEDAR PASS...
  WALL...
  QUINN...
  MINUTEMAN MISSILE SITE...
  CACTUS FLAT...
  ELM SPRINGS...
  CREIGHTON...
  GRINDSTONE...
  COTTONWOOD...
  PINE RIDGE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND
135...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4300 10392 4446 10252 4426 10173 4299 10199
TIME...MOT...LOC 0556Z 223DEG 22KT 4393 10255

HELGESON
Local storm report, Jun 19, 11:01 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 AM MDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     TSTM WND GST     RAPID CITY AIRPORT      44.04N 103.06W
06/19/2013  M59 MPH          PENNINGTON         SD   ASOS

&&

WFO UNR
Special weather statement, Jun 20, 12:02 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
102 AM MDT THU JUN 20 2013

SDZ027-030>032-041>044-073-074-200800-
BENNETT SD-CUSTER CO PLAINS SD-FALL RIVER SD-HAAKON SD-HERMOSA FOOT
HILLS SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN FOOT
HILLS SD-SOUTHERN MEADE CO PLAINS SD-
102 AM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EASTERN
CUSTER...EASTERN PENNINGTON...SOUTHERN MEADE...EXTREME NORTHWESTERN
BENNETT...SOUTHWESTERN HAAKON...WESTERN JACKSON AND SHANNON COUNTIES
UNTIL 200 AM MDT...

AT 1259 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
WASTA TO 9 MILES SOUTHEAST OF OELRICHS...AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PINE RIDGE...
  WALL...
  SLIM BUTTE...
  PINNACLES RANGER STATION...
  OGLALA...
  QUINN...
  ROCKYFORD...
  GRINDSTONE...
  SHARPS CORNER...
  MANDERSON...
  COTTONWOOD...
  MINUTEMAN MISSILE SITE...
  CACTUS FLAT...
  INTERIOR...
  CEDAR PASS...
  KYLE...
  PORCUPINE...
  WOUNDED KNEE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 83 AND
131...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4349 10338 4420 10263 4430 10177 4359 10196
      4299 10230 4299 10333
TIME...MOT...LOC 0702Z 245DEG 27KT 4410 10231 4308 10310

HELGESON
Special weather statement, Jun 20, 12:22 AM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
122 AM MDT THU JUN 20 2013

SDZ026-028-029-031-072>074-200830-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
122 AM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER...CENTRAL
PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 230 AM MDT...

AT 122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEYSTONE...OR 6 MILES EAST OF HILL CITY...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  HAYWARD...
  ROCKERVILLE...
  HISEGA...
  HERMOSA...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  ELLSWORTH AFB...
  BOX ELDER...
  CAPUTA...
  FARMINGDALE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 54 AND
76...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4431 10298 4392 10276 4376 10355 4398 10362
TIME...MOT...LOC 0723Z 245DEG 27KT 4392 10343

HELGESON

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
June 20, 2:47 AM MST to 2:55 AM MST
Where
Haakon County, (Php)philip Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463810.